Alert archive / Wisconsin / Wind Chill Advisories in 2008
Wind Chill Advisory 5, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Feb 10, 2008, 11:44 AM CST for 7 counties in Minnesota; 13 counties in Wisconsin; 8 counties in Iowa. It took effect at Feb 10, 2008, 12:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2008, 11:44 AM CST (17:44 UTC)
- In effect from
- Feb 10, 2008, 12:00 PM CST
- Expired
- Feb 10, 2008, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
All 28 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 145 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KARX 101744 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 1144 AM CST SUN FEB 10 2008 ...BITTERLY COLD CONDITIONS CONTINUE... .STRONG NORTHWEST WINDS COMBINED WITH VERY COLD TEMPERATURES WILL RESULT IN WIND CHILLS OF 25 BELOW TO 35 BELOW THROUGH THIS AFTERNOON. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-110000- /O.EXP.KARX.WC.W.0003.000000T0000Z-080210T1800Z/ /O.NEW.KARX.WC.Y.0005.080210T1800Z-080211T0000Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 1144 AM CST SUN FEB 10 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... ...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY. WIND CHILLS OF 25 BELOW TO 35 BELOW WILL CONTINUE THROUGH THE AFTERNOON. EXPOSED SKIN CAN FREEZE IN AS LITTLE AS 10 MINUTES WITH WIND CHILLS THIS COLD. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ WEATHER.GOV/LACROSSE THOMPSON
1 follow-up statement
000 WWUS43 KARX 102344 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 544 PM CST SUN FEB 10 2008 ...WIND CHILLS WILL CONTINUE TO IMPROVE... .AS HIGH PRESSURE CONTINUES TO BUILD INTO THE REGION THIS EVENING...SUSTAINED WIND SPEEDS WILL DIMINISH TO LESS THAN 10 MPH. AS A RESULT...A CONTINUE IMPROVEMENT IN THE WIND CHILLS WILL OCCUR AND THE DANGEROUS WIND CHILLS ARE NO LONGER EXPECTED TO BE WIDESPREAD ACROSS THE REGION. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-110045- /O.EXP.KARX.WC.Y.0005.000000T0000Z-080211T0000Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 544 PM CST SUN FEB 10 2008 ...WIND CHILL ADVISORY WILL EXPIRE AT 6 PM CST THIS AFTERNOON... THE WIND CHILL ADVISORY WILL EXPIRE AT 6 PM CST THIS AFTERNOON. WITH DECREASING WIND SPEEDS...WIDESPREAD DANGEROUS WIND CHILLS ARE NO LONGER EXPECTED TO OCCUR ACROSS THE REGION TONIGHT. $$ 04 WEATHER.GOV/LACROSSE
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 10, 10:34 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 10, 10:34 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1034 AM CST SUN FEB 10 2008
.UPDATE...CURRENT INDICATIONS SUGGEST WIND CHILL ADVISORY CRITERIA
WILL BE MET ACROOS MUCH OF THE FORECAST AREA THIS AFTERNOON BASED
ON FORECAST TEMPERATURES AND WIND SPEEDS. THEREFORE...PLAN TO
EXTEND WIND CHILL HEADLINES UNTIL 00Z THIS EVENING IN THE FORM OF
WIND CHILL ADVISORY. PLEASE SEE PROPOSED HEADLINES LISTED BELOW.
THOMPSON
&&
.PREV DISCUSSION... /ISSUED 305 AM CST SUN FEB 10 2008/
SHORT TERM...TODAY THROUGH TUESDAY NIGHT
MAIN FORECAST CONCERN FOR THIS PACKAGE IS ON WIND CHILLS TODAY AND
THEN SNOW CHANCES AND AMOUNTS MONDAY AND MONDAY NIGHT.
07Z SURFACE ANALYSIS SHOWS A 989MB SURFACE LOW TO THE NORTHEAST OF
LAKE SUPERIOR WITH AN AREA OF HIGH PRESSURE OVER THE NORTHERN HIGH
PLAINS. STRONG PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS RESULTING
IN GUSTY NORTHWEST WINDS ACROSS THE FORECAST AREA REDUCING WIND
CHILLS OF 20 BELOW TO 35 BELOW ACROSS THE AREA.
10.00Z MODELS IN GOOD AGREEMENT THROUGH THE PERIOD. NORTHWEST FLOW
WILL CONTINUE ACROSS THE AREA THROUGH TUESDAY NIGHT WITH NEXT WAVE
EXPECTED TO IMPACT THE AREA MONDAY AND MONDAY NIGHT.
IN THE NEAR TERM...HIGH PRESSURE WILL BUILD INTO THE AREA TODAY AND
TONIGHT. PRESSURE GRADIENT TO RELAX A LITTLE THIS AFTERNOON AS CENTER
OF HIGH NUDGES CLOSER. WIND CHILL CRITERIA WARNING CRITERIA LOOKS TO
BE MET THROUGH THE MORNING HOURS AND WILL THUS WILL CONTINUE THE
WIND CHILL WARNING UNTIL 18Z. WILL LEAVE IT UP TO DAY SHIFT TO
DECIDE IF HEADLINES NEED TO BE EXTENDED THIS AFTERNOON. THE HIGH
SLIPS SOUTH AND EAST OF THE AREA BY LATE TONIGHT WITH WARM
ADVECTION ALREADY BEGINNING ACROSS THE FAR WEST AFTER MIDNIGHT.
MODEL RELATIVE HUMIDITY PROGS INDICATE SOME WARM ADVECTION CLOUDS
PUSHING ACROSS THE AREA...ESPECIALLY LATER TONIGHT.
ATTENTION THEN TURNS TO NEXT RATHER POTENT SHORTWAVE THAT DROPS
SOUTHEAST TOWARD THE AREA MONDAY. 850MB-700MB WARM ADVECTION/BROAD
QG CONVERGENCE AND ISENTROPIC LIFT IN THE 280K-290K LAYER WILL ALL
COME TOGETHER MONDAY AFTERNOON AND NIGHT TO PRODUCE A BROAD SWATH OF
SNOW ACROSS THE FORECAST AREA. TIME HEIGHT CROSS SECTIONS ALSO
SHOWING SOME WEAK MID LEVEL FRONTOGENESIS ACROSS THE SOUTHERN HALF
OF THE FORECAST AREA. COBB OUTPUT GIVING RATIOS AVERAGING 18:1 WHICH
RESULTS IN A GENERAL 3 TO 5 INCHES ACROSS MUCH OF THE AREA...WITH
SOMEWHAT LESSER AMOUNTS ACROSS THE FAR NORTH. WITH MODEL CONSISTENCY
OVER THE PAST SEVERAL RUNS WILL RAISE POPS INTO THE CATEGORICAL RANGE
ACROSS MUCH OF THE FORECAST AREA MONDAY NIGHT...WITH LIKELYS ACROSS
THE NORTH.
SYSTEM TO SHIFT EAST OF THE AREA ON TUESDAY. CONTINUED LOW POPS
ACROSS THE EAST DURING THE MORNING HOURS...WITH A DRY FORECAST FOR
THE AFTERNOON. QUIET WEATHER EXPECTED THEN TUESDAY NIGHT AS HIGH
PRESSURE AT THE SURFACE AND SHORT WAVE RIDGING ALOFT BUILDS ACROSS
THE AREA.
TEMPERATURES TO REMAIN BELOW SEASONAL NORMALS THROUGH THE PERIOD.
DID MAKE SOME ADJUSTMENTS DOWN FOR HIGHS ON TUESDAY AS TRENDS IN
MODEL GUIDANCE HAVE BEEN COLDER.
LONG TERM...WEDNESDAY THROUGH SUNDAY
10.00Z GFS AND ECMWF CONSISTENT WITH ANOTHER WAVE TO AFFECT THE AREA
WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM WILL CAUSE THE ARCTIC
COLD FRONT TO RETURN SOUTHWARD INTO THE AREA WITH A STRENGTHENING
FRONTOGENETIC AREA ACROSS THE FORECAST AREA. MOISTURE LOOKS TO BE
QUITE GOOD AND AT THIS POINT LOOKS LIKE IT WILL BRING ANOTHER ROUND
OF ACCUMULATING SNOWS TO THE AREA. THIS SIGNAL HAS BEEN CONSISTENT
ENOUGH TO RAISE POPS IN THIS TIME FRAME. ANOTHER SURGE OF ARCTIC
AIR POSSIBLE BEHIND THIS SYSTEM...HOWEVER 10.00Z MODELS NOT IN
AGREEMENT ON THIS. OUTSIDE OF RAISING POPS ON THURSDAY...REMAINDER
OF FORECAST LOOKS ON TRACK AND NO CHANGES MADE.
&&
AVIATION...
HIGH PRESSURE WILL PUSH OVERHEAD TODAY...EXITING SOUTHEAST TONIGHT.
MVFR CONDITIONS WITH MOSTLY CLEAR SKIES WILL RESULT FOR MUCH OF
TODAY AS A RESULT...ALONG WITH A DECREASING WIND TREND FOR THE
AFTERNOON. VSBYS OF P6SM WILL DOMINANT...BUT SOME BLSN COULD KEEP
SOME MVFR VSBYS CONDITIONS ACROSS KRST THROUGH MID TO LATE MORNING.
OVERNIGHT...HIGH CLOUDS WILL START TO SPREAD AHEAD OF A SHORTWAVE
TROUGH SPINNING EAST FROM THE NORTHERN PLAINS. THICKENING/LOWERING
CEILINGS CAN BE EXPECTED ON MONDAY...WITH SNOW DEVELOPING BY THE
AFTERNOON.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL WARNING UNTIL NOON CST TODAY FOR WIZ017-WIZ029-WIZ032-
WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
WIZ055-WIZ061.
WIND CHILL ADVISORY NOON UNTIL 6 PM CST THIS AFTERNOON FOR
WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ079-MNZ086-MNZ087-
MNZ088-MNZ094-MNZ095-MNZ096.
WIND CHILL ADVISORY NOON UNTIL 6 PM CST THIS AFTERNOON FOR
MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...WIND CHILL WARNING UNTIL NOON CST TODAY FOR IAZ008-IAZ009-IAZ010-
IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
WIND CHILL ADVISORY NOON UNTIL 6 PM CST THIS AFTERNOON FOR
IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM....RABERDING
AVIATION...........RIECKHazardous weather outlook, Feb 10, 5:00 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CST SUN FEB 10 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CST SUN FEB 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT DANGEROUS WIND CHILLS OF 30 TO 45 BELOW WILL CONTINUE THIS MORNING. FROST BITE CAN OCCUR IN AS LITTLE AS 10 MINUTES WITH WIND CHILLS THIS COLD. A WIND CHILL WARNING REMAINS IN EFFECT. BY THE AFTERNOON...THE WINDS WILL START TO DECREASE...BUT STILL REMAIN BLUSTERY. WIND CHILLS OF -20 TO -30 WILL PERSIST. AS A RESULT...THE WIND CHILL WARNING MAY HAVE TO BE EXTENDED AS A WIND CHILL ADVISORY FOR THE AFTERNOON HOURS. ALSO...THE WINDS WILL CONTINUE TO DRIFT SOME OF THE SNOW COVER ACROSS AREA ROADS...MOSTLY IN OPEN AND UNSHELTERED LOCATIONS ALONG WITH AREA RIDGE-TOPS. THIS COULD LEAD TO SOME TREACHEROUS DRIVING CONDITIONS...ESPECIALLY ON SOME RURAL ROADS WHERE DRIFTS COULD MAKE THEM IMPASSABLE EARLY THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER AIR DISTURBANCE WILL BRING SNOW BACK TO THE REGION FOR MONDAY AND MONDAY NIGHT...WITH 2 TO 5 INCHES OF FLUFFY ACCUMULATIONS POSSIBLE BY TUESDAY MORNING. ON THURSDAY...A FRONTAL BOUNDARY LOOKS TO LAY TO THE SOUTH OF THE REGION...PROVIDING A FOCUS FOR SNOW DEVELOPMENT NORTH OF IT. A PROLONGED PERIOD OF SNOW COULD RESULT...PERSISTING INTO FRIDAY MORNING. SEVERAL INCHES OF ACCUMULATION ARE POSSIBLE. WINTER WEATHER HEADLINES MAY BECOME NECESSARY IF ITS CURRENT STORM TRACK HOLDS. .SPOTTER INFORMATION STATEMENT... ANY SNOWFALL REPORTS FROM YESTERDAY...OR WIND GUST REPORTS THROUGH TODAY...WOULD BE APPRECIATED. OTHERWISE...SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
Nearby
Wind Chill Advisories in Wisconsin, 2008Wind Chill Advisories in Iowa, 2008Wind Chill Advisories in Minnesota, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.